More aboutAA

Interesting reading other reports re AA. I had a density bone test 7 years ago when the osteoporosis was discovered. I also have lymphodemia for which I have to wear surgical stockings. Now I wonder could there be a link there to AA? Also just heard from a friend (same age as me 82) that her dentist refused to extract a painful tooth as he realised at the last moment she was on AA. A broken jaw could result apparently. Keep the info coming.

6 Replies

oldestnewest
  • I've had quite a few teeth problems too. A while back, one of my crowns fell off unexpectedly. Went to dentist (who knows I'm on AA) and he refixed it. It fell off again. Dentist sent me to a special dental clinic.

    When I told the dentist there that I took AA, he shrieked! He inspected everything and took Xrays. He said my best option was to have the root removed as the crown would probably never 'hold'.

    When he removed the root, it was unlike any root I've ever seen. It was soft and, because of its softness, clearly unable to hold any crown. The dentist told me it could all be related to AA.

    Since that time, healthy parts of several of my teeth have just broken away unexpectedly.

    Would this have happened anyway, (age related? - I'm 75) or was AA responsible?

    I'm now considering implants - very expensive, but I don't fancy a mouth full of plastic dentures.

    Does anyone have similar experiences?

    Greenheath

  • I may be wrong - but if you already have problems due to the AA, might implants not also be problematic? It seems to depend on how long you were on AA.

    The Scottish Dental magazine (aimed at dentists surprisingly enough) has a warning

    sdmag.co.uk/2010/08/31/mini...

    The bad news in this appears to be the situation is worst if you are put on iv versions of bisphosphonates.

    I'm a good bit younger than you and I've had a couple of bits of tooth break off from teeth with fillings in the last couple of years - but is is definitely not due to AA. I think our teeth do eventually give up the ghost unfortunately, especially when a tooth has been filled for a long time as mine had. One tooth was really a lot of filling with a bit of tooth - it is now a beautiful ceramic inlay. At a price!

  • I'm 60 with PMR and have never taken AA. I've had bits of teeth break off and in my case it was related to weakened teeth from night time grinding. Also, fillings don't always last forever. I've had to get crowns when a few teeth that were more filling than tooth became problematic. I've had two implants. For # 1 the doc harvested bone from another part of my mouth and we patiently waited for it to grow and add to my less than stellar bone in the implant area. It was a great success. For Implant 2 cadaver bone was used (it's all sterile and like a fine grit and such but I still walked around for a while thinking oh, got some dead person's bone in my mouth ew!) so I could have a sturdy bone for the implant. Same as #1, you wait patiently for months for bone to grow.

    My implant situations were a bit tricky because my original teeth had issues based on trauma to my mouth when I was young. Lots of bone loss from multiple dental surgeries and much scar tissue that had to be removed. For those with good bone implants are a faster and simpler process.

  • Many thanks for your reply. You've given me a lot to think about. I shan't be doing anything before Christmas, but will discuss with my dental surgeon and go from there. Thank you again.

    Greenheath

  • I think that you should speak to your dentist.

    My mother and my husband took Fosomax for several years without any problem.

    I have sensitive gums , over 10 implants and a lot of problems with my theeth and my dentist warned me years ago not to touch any of these drugs like Boniva, Zoledronic Acid and Fosolan or Fosomax.

    The same answer I received now from him regarding the new drug called Prolia, Denosumab. (Injection every 6 month).

    He said that I would get infections under my implants and loose them all.

    I also could get

    Osteonecrosis (loss of jawbone).

    I have had Osteoporesis years before I got PMR.

    I have been treated with Evista (Lili) for 2 years without any side effects and over the

    past 2 years with Forteo injections also without any negative side effects.

    Thanks this treatment my Osteoporesis has not increase during the period I have been treated with Predisone.

    Hope this will help you.

  • I wish someone would do a study of people who have taken the various OP drugs with an eye to examining their other lifestyle choices, particularly nutrition and exercise. Seems logical to assume that if people do everything they can to maintain their bone health they should expect good results with fewer side effects from bone meds, but who knows? But an important consideration when dealing with dental issues.

You may also like...